California, 2012Flash Flooding and Debris Flows in California, December 2 to 5, 2012
December 2 to 5, 2012 · NWS MTR · 30 events in 7 counties and zones
A series of significant winter storms impacted the district during late November and early December 2012. The first storm arrived November 28 and then was followed by three more winter storms.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $613,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of significant winter storms impacted the district during late November and early December 2012. The first storm arrived November 28 and then was followed by three more winter storms. Each brought strong and gusty winds, heavy rainfall, high surf, and flooding to the region. The second storm happened on the 1st and 2nd of the month, with the third and final storm on the 5th of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 1, 9:56 PM PST, 2 hours 4 minutes earlier.
Area forecast discussion, Dec 1, 9:56 PM PST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
956 PM PST SAT DEC 1 2012
...STRONG PACIFIC STORM TO AFFECT THE SAN FRANCISCO AND MONTEREY
BAY AREAS LATE TONIGHT AND SUNDAY...
.DISCUSSION...AS OF 9:20 PM PST SATURDAY...IR SATELLITE IMAGERY
CURRENTLY SHOWS THE INCOMING WEATHER SYSTEM INTENSIFYING WITH A
LARGE AREA OF RAPIDLY COOLING CLOUD TOPS BLOSSOMING OFF THE
NORTHERN CA COAST DURING THE PAST FEW HOURS. RAIN HAS BEEN
SPREADING ACROSS MUCH OF OUR AREA SINCE EARLY EVENING AS MOISTURE
AND WARM ADVECTION INCREASE AHEAD OF THE INCOMING SHORTWAVE. RAIN
RATES HAVE THUS FAR BEEN MOSTLY LIGHT...WITH LOCAL POCKETS OF
MODERATE RAIN. ACCORDING OT THE 00Z NAM AND 00Z GFS...RAIN
INTENSITY WILL PICK UP IN THE NORTH BAY OVERNIGHT...BUT THE MOST
INTENSE PRECIP WILL REMAIN TO THE NORTH OF SONOMA COUNTY THROUGH
ABOUT 2 AM...AND THEN FINALLY BEGIN TO SHIFT SOUTH INTO THE NORTH
BAY COUNTIES THEREAFTER. BY ABOUT SUNRISE THE INCOMING SHORTWAVE
WILL BEGIN TO PUSH THE AREA OF HEAVY RAIN MORE QUICKLY TO THE SOUTH.
BEST ESTIMATES FOR TIMING OF HEAVIEST RAIN RATES IS BETWEEN 2 AND
7 AM IN THE NORTH BAY...BETWEEN 7 AND 11 AM FOR THE REST OF THE SF
BAY AREA AND BETWEEN 10 AM AND 3 PM FOR AREAS FROM MONTEREY BAY
SOUTH. RAINFALL TOTALS SHOULD BE HEAVIEST ACROSS THE NORTH BAY AND
SOMEWHAT LESS SOUTH OF SAN FRANCISCO GIVEN THAT THE SOUTHWARD
PROGRESSION OF THIS SYSTEM WILL ACCELERATE WITH TIME AND SO HEAVY
RAIN RATES WILL NOT PERSIST AS LONG ACROSS AREAS SOUTH OF SAN
FRANCISCO. THUS...FLOODING POTENTIAL FOR URBAN AREAS AND SMALL
STREAMS AND CREEKS WILL BE HIGHEST IN THE NORTH BAY LATE TONIGHT
AND SUNDAY MORNING. BUT FLOODING WILL STILL BE POSSIBLE
ELSEWHERE...ESPECIALLY IN THE SANTA CRUZ MOUNTAINS AND SANTA LUCIA
MOUNTAINS...GIVEN THAT THERE WILL BE AT LEAST A FEW HOURS OF HEAVY
RAINFALL ON ALREADY SATURATED GROUND.
A FLASH FLOOD WATCH CONTINUES THROUGH SUNDAY EVENING FOR THE
ENTIRE NORTH BAY...AND FOR COASTAL AND COASTAL MOUNTAIN AREAS FROM
SAN FRANCISCO SOUTH. IN ADDITION...PAST AND FORECAST RAINFALL IN
THE NORTH BAY SHOULD BE SUFFICIENT TO PRODUCE AT LEAST MINOR
FLOODING ON THE NAPA RIVER FROM MIDDAY SUNDAY THROUGH LATE SUNDAY
AFTERNOON...ALTHOUGH THE LATEST FORECAST FROM THE CNRFC PLACES
RIVER STAGES SLIGHTLY BELOW PAST FORECASTS. IN ADDITION...SOMEWHAT
LOWER EXPECTED QPF IN THE NORTH BAY HAS RESULTED IN THE CNRFC
MODEL NOW KEEPING THE CREST OF THE RUSSIAN RIVER SLIGHTLY BELOW
FLOOD STAGE ON MONDAY MORNING (INSTEAD OF 3 FEET ABOVE FLOOD STAGE
AS PREVIOUSLY FORECAST). WILL GO AHEAD AND CONTINUE THE FLOOD
WARNINGS FOR THE NAPA RIVER...AND ALSO THE RUSSIAN SINCE IT IS
FORECAST TO COME VERY CLOSE TO FLOOD. WILL ISSUE A FLOOD STATEMENT
SHORTLY WITH NEW INFORMATION ON THE NAPA AND RUSSIAN RIVERS.
THE USGS ADVISES THAT ADDITIONAL HEAVY RAIN ON SATURATED SOIL
COULD TRIGGER SHALLOW LANDSLIDES OR DEBRIS FLOWS IN AREAS OF STEEP
TERRAIN BEGINNING LATE TONIGHT. LANDSLIDES WILL THEN BE POSSIBLE
THROUGH TOMORROW AND FOR SEVERAL HOURS AFTER RAIN HAS ENDED. A
SPECIAL WEATHER STATEMENT WAS ISSUED EARLIER THIS EVENING WITH
DETAILS ABOUT THE THREAT OF LANDSLIDES.
SOUTHERLY WINDS HAVE ALREADY BEGUN TO PICK UP NEAR THE COAST AND
IN THE HILLS OF THE SAN FRANCISCO BAY AREA WHERE LOCAL GUSTS AS
HIGH AS 40 MPH ARE BEING OBSERVED. LOOK FOR WINDS TO CONTINUE TO
INCREASE OVERNIGHT AND CONTINUE STRONG AND GUSTY THROUGH MIDDAY
SUNDAY. WIDESPREAD WIND GUSTS UP TO 50 MPH ARE EXPECTED NEAR THE
COAST AND SF BAY AS WELL AS IN THE HILLS. LOCAL GUST UP TO 60 MPH
ARE POSSIBLE ACROSS THE HIGHER TERRAIN. A WIND ADVISORY IS IN
EFFECT FROM 10 PM THIS EVENING THROUGH NOON ON SUNDAY FOR COASTAL
AND MOUNTAINOUS AREAS OF THE SF BAY AREA.
THE MODELS AGREE THAT RAINFALL WILL END RATHER ABRUPTLY
TOMORROW...BY LATE MORNING IN THE NORTH BAY AND IN THE AFTERNOON
ELSEWHERE. LITTLE OR NO RAIN IS EXPECTED FROM LATE TOMORROW
THROUGH MONDAY NIGHT. THE NEXT SYSTEM FORECAST TO MOVE INTO
NORTHERN CA LATE MONDAY NIGHT AND TUESDAY IS EXPECTED TO MAINLY
AFFECT OUR NORTH BAY COUNTIES WITH MODERATE AMOUNTS OF RAINFALL ON
TUESDAY AND TUESDAY NIGHT...WITH PERHAPS SOME LIGHT LINGERING INTO
WEDNESDAY ACROSS THE NORTH. DRY AND MILD WEATHER IS FORECAST FOR
OUR ENTIRE FORECAST AREA FOR SECOND HALF OF NEXT WEEK.
&&
.AVIATION...AS OF 9:40 PM PST SATURDAY...A WARM FRONT IS BRINGING
LOW CIGS/VSBYS AND LIGHT RAIN FROM THE SFO BAY AREA NORTH. THERE
IS A CHANCE THAT SOME IMPROVEMENT WILL OCCUR BRIEFLY BETWEEN
MIDNIGHT AND THE ARRIVAL OF THE MAIN COLD FRONT. RAIN AND WIND
WILL INCREASE AFTER 14-15Z IN THE SFO BAY AREA AND 16Z IN THE MRY
BAY AREA. EXPECTING FRONTAL PASSAGE AROUND 20Z WITH WINDS SHIFTING
TO THE SOUTHWEST AND THEN TO THE WEST.
VICINITY OF KSFO...MVFR CIGS WITH VSBYS DOWN TO 3 MILES IN LIGHT
TO MODERATE RAIN. SOUTHEAST WINDS 15 KT GUSTING TO 20 THROUGH
TONIGHT. WINDS WILL INCREASE TO 20 KT GUSTING UP TO 30 KT AFTER
14Z AS MAIN FRONT MOVES THROUGH. WINDS SHIFTING TO THE SOUTH-
SOUTHWEST AND DECREASING AFTER 20Z WITH CIGS AND VSBYS IMPROVING
AS WELL.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...LOW LEVEL MOISTURE STAYING NORTH OF
THE MRY BAY AREA TONIGHT SO VFR CONDITIONS UNTIL THE COLD FRONT
APPROACHES. THAT WILL OCCUR AFTER 16Z WITH CIGS LOWERING TO MVFR
AND INCREASING RAIN AND SOUTHEAST WIND. WINDS SHIFTING TO THE
SOUTHWEST AFTER 21Z WITH CIGS AND VSBYS IMPROVING.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...FLASH FLOOD WATCH...ENTIRE NORTH BAY...COASTAL AREAS AND
COASTAL MOUNTAINS FROM SAN FRANCISCO SOUTH TO THE BIG SUR
COAST AND THE SANTA LUCIA MOUNTAINS.
WIND ADVISORY...NORTH BAY COAST AND MOUNTAIN...COASTAL AREAS
FROM SAN FRANCISCO SOUTH THROUGH MONTEREY BAY...EAST BAY HILLS
...AND THE SANTA CRUZ MOUNTAINS.
SCA...PIGEON PT TO PT PINOS 0-10 NM FROM 11 PM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM FROM 11 PM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM FROM 11 PM
SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 11 PM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 11 PM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM UNTIL 11 PM
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...PT ARENA TO PIGEON PT 10-60 NM
SCA...ROUGH BAR ADVISORY FOR SF BAR
SCA...SF BAY FROM 1 AM
SCA...MRY BAY FROM 3 AM
&&
PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: W PI
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHazardous weather outlook, Dec 1, 10:40 AM PST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1040 AM PST SAT DEC 1 2012
CAZ505-021415-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
615 AM PST SAT DEC 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...SATURDAY AND SATURDAY NIGHT
PERIODS OF RAIN ARE LIKELY TODAY. RAIN WILL INCREASE IN INTENSITY
TONIGHT...BECOMING HEAVY AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STRONG PACIFIC WEATHER SYSTEM WILL SPREAD SIGNIFICANT
RAIN ACROSS THE REGION SUNDAY. RAIN COULD BE HEAVY AT TIMES
SUNDAY MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
SUNDAY EVENING.
* FLASH FLOOD WATCH....SEE SFOFFAMTR WGUS66 KMTR FOR DETAILS *
EXCESSIVE RAINFALL ON ALREADY SATURATED SOILS COULD RESULT IN
MUDSLIDES IN AREAS OF STEEP TERRAIN.
* WIND ADVISORY...SEE SFONPWMTR *
STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED LATE SATURDAY NIGHT
AND SUNDAY. GUSTS AS HIGH AS 50 MPH ARE LIKELY NEAR THE COAST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ006-509-529-530-021415-
SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1040 AM PST SAT DEC 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...SATURDAY AND SATURDAY NIGHT
PERIODS OF RAIN ARE LIKELY TODAY. RAIN WILL INCREASE IN INTENSITY
TONIGHT...BECOMING HEAVY AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STRONG PACIFIC WEATHER SYSTEM WILL SPREAD SIGNIFICANT
RAIN ACROSS THE REGION SUNDAY. RAIN COULD BE HEAVY AT TIMES SUNDAY
MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY
EVENING.
* FLASH FLOOD WATCH....SEE SFOFFAMTR WGUS66 KMTR FOR DETAILS *
EXCESSIVE RAINFALL ON ALREADY SATURATED SOILS COULD RESULT IN
MUDSLIDES IN AREAS OF STEEP TERRAIN.
* WIND ADVISORY...SEE SFONPWMTR *
STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED LATE SATURDAY NIGHT
AND SUNDAY. GUSTS AS HIGH AS 50 MPH ARE LIKELY NEAR THE COAST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ506-507-021415-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
1040 AM PST SAT DEC 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...SATURDAY AND SATURDAY NIGHT
PERIODS OF RAIN ARE LIKELY TODAY. RAIN WILL INCREASE IN INTENSITY
TONIGHT...BECOMING HEAVY AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STRONG PACIFIC WEATHER SYSTEM WILL SPREAD SIGNIFICANT
RAIN ACROSS THE REGION SUNDAY. RAIN COULD BE HEAVY AT TIMES
SUNDAY MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
SUNDAY EVENING.
* FLASH FLOOD WATCH....SEE SFOFFAMTR WGUS66 KMTR FOR DETAILS *
IN ADDITION...THE RUSSIAN RIVER AT GUERNEVILLE IS FORECAST TO
RISE ABOVE FLOOD STAGE MONDAY MORNING...AND THE NAPA RIVER AT
SAINT HELENA AND NAPA IS FORECAST TO RISE ABOVE FLOOD STAGE SUNDAY
AFTERNOON. A FLOOD WARNING IS IN EFFECT FOR THESE AREAS.
* FLOOD WARNING....SEE SFOFLWMTR WGUS46 KMTR FOR DETAILS *
EXCESSIVE RAINFALL ON ALREADY SATURATED SOILS COULD RESULT IN
MUDSLIDES IN AREAS OF STEEP TERRAIN.
* WIND ADVISORY...SEE SFONPWMTR *
STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED LATE SATURDAY NIGHT
AND SUNDAY. GUSTS AS HIGH AS 50 MPH ARE LIKELY IN THE HIGHER
ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ512-517-021415-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
1040 AM PST SAT DEC 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...SATURDAY AND SATURDAY NIGHT
PERIODS OF RAIN ARE LIKELY TODAY AND TONIGHT BUT RAIN WILL MOSTLY
BE LIGHT IN INTENSITY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STRONG PACIFIC WEATHER SYSTEM WILL SPREAD SIGNIFICANT
RAIN ACROSS THE REGION SUNDAY. RAIN COULD BE HEAVY AT TIMES
SUNDAY MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
SUNDAY EVENING.
* FLASH FLOOD WATCH....SEE SFOFFAMTR WGUS66 KMTR FOR DETAILS *
EXCESSIVE RAINFALL ON ALREADY SATURATED SOILS COULD RESULT IN
MUDSLIDES IN AREAS OF STEEP TERRAIN.
* WIND ADVISORY...SEE SFONPWMTR *
STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED LATE SATURDAY NIGHT
AND SUNDAY. GUSTS AS HIGH AS 50 MPH ARE LIKELY NEAR THE COAST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ508-510-511-513-516-518-528-021415-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
1040 AM PST SAT DEC 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...SATURDAY AND SATURDAY NIGHT
PERIODS OF RAIN ARE LIKELY. BUT RAIN WILL MOSTLY BE LIGHT IN
INTENSITY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STRONG PACIFIC WEATHER SYSTEM WILL SPREAD SIGNIFICANT
RAIN ACROSS THE REGION SUNDAY. RAIN COULD BE HEAVY AT TIMES
SUNDAY MORNING.
EXCESSIVE RAINFALL ON ALREADY SATURATED SOILS COULD RESULT IN
MUDSLIDES IN AREAS OF STEEP TERRAIN.
* WIND ADVISORY...SEE SFONPWMTR *
STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED LATE SATURDAY NIGHT
AND SUNDAY. GUSTS AS HIGH AS 50 MPH ARE LIKELY OVER THE HIGHER
ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
Event by event
15 flood, 8 strong wind, 4 flash flood, 2 debris flow, 1 high wind. Local standard time, as filed.
Flood, Contra Costa
- When
- December 2, 12:00 AM PST
- Where
- Contra Costa County, 0.1 mi SSW of Orinda to 0.14 mi SSW of Orinda
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 37.879, -122.171
During heavy rainfall, a 24 inch culvert failed and collapsed, opening up a 20 foot sinkhole on Tarabrook Drive. One lane of traffic could still get by the sinkhole. The Orinda City Council declared a state of emergency due to this large sinkhole.
Strong Wind, North Bay Interior Valleys
- When
- December 2, 2:15 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
High winds cause a power pole to fall at Hall Road and Third Street in Sebastopol. It took down a high voltage line and cut power to a significant portion of western Santa Rosa.
Strong Wind, North Bay Interior Valleys
- When
- December 2, 4:00 AM PST to 8:00 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Power lines were blown down across Smith Ranch Road in San Rafael. Two power poles were snapped off on highway 101 in Terra Linda, closing the northbound offramp to Lucas Valley-Smith Ranch Road. Power lines fell at the Park n Ride lot and across Redwood Boulevard. Smith Ranch Road was closed between Redwood and the Freeway and a stretch of Redwood Boulevard was closed south of Paul Drive.
High Wind, North Bay Interior Valleys
- When
- December 2, 4:00 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
High winds blew down a massive redwood tree onto a car in Santa Rosa.
Strong Wind, North Bay Interior Valleys
- When
- December 2, 4:45 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Strong winds blew a big rig that was eastbound on the Richmond-San Rafael Bridge onto its side. Eastbound lanes of the bridge were blocked for more than five hours with traffic reduced to using a shoulder to pass. Winds continued to be strong through the morning, and crews could not remove the vehicle due to the wind speeds on the bridge. The truck was removed by crews around 10 AM that morning.
Strong Wind, North Bay Interior Valleys
- When
- December 2, 5:00 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
High wind felled several trees in Napa County. A large oak tree branch punctured the roof of a home on Lake Street in Napa County. A 40 foot fir tree on Cedar Street fell due to high winds and took out a water tank, fencing, and part of a roof and back porch.
Strong Wind, North Bay Interior Valleys
- When
- December 2, 6:00 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
A pair of businesses were damaged in Windsor at 239 Windsor River Road. The top of a pine tree was blown off by strong winds, and pierece the roof of the businesses.
Flood, Sonoma
- When
- December 2, 6:34 AM PST
- Where
- Sonoma County, 0.72 mi N of Santa Rosa Arpt to 0.71 mi N of Santa Rosa Arpt
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.510, -122.752
Law Enforcement reported Roadway Flooding along Carriage Lane.
Flood, Marin
- When
- December 2, 6:43 AM PST
- Where
- Marin County, 0.54 mi W of Pt Reyes Station
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.070, -122.810
Law enforcement reports minor flooding of roadways.
Flood, Sonoma
- When
- December 2, 7:03 AM PST
- Where
- Sonoma County, 4.84 mi S of Schellville Arpt to 4.98 mi S of Schellville Arpt
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.150, -122.450
Law Enforcement reports Highway flooding along Highway 37.
Flood, Marin
- When
- December 2, 7:25 AM PST
- Where
- Marin County, 0.88 mi NW of Burdell to 1.49 mi NW of Burdell
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 38.180, -122.590
Law enforcement reports roadway flooding on U.S. Highway 101 near San Antonio Road.
Flood, Marin
- When
- December 2, 7:32 AM PST
- Where
- Marin County, 0.55 mi W of Carte Madera
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -122.510
Flooding of several roadways in the area reported by law enforcement.
Flood, Sonoma
- When
- December 2, 7:41 AM PST
- Where
- Sonoma County, 0.66 mi NW of Petaluma to 0.59 mi NW of Petaluma
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Mesonet
- Coordinates
- 38.236, -122.640
Minor Flooding on Willow Brook observed.
Flood, San Francisco
- When
- December 2, 7:43 AM PST
- Where
- San Francisco County, 1.76 mi NE of Ocean View to 2.05 mi NE of Ocean View
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.740, -122.410
Law enforcement reports flooding on U.S. Highway 101.
Flood, Marin
- When
- December 2, 7:50 AM PST
- Where
- Marin County, 0.5 mi NNW of San Anselmo to 0.46 mi NNW of San Anselmo
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 37.986, -122.575
Heavy rains produced flooding of the Ross Valley Sanitary District sewer system. A massive sewage spill ocurred in San Anselmo where 30,000 gallons of sewage spilled into Sleepy Hollow Creek.
Flood, Marin
- When
- December 2, 8:00 AM PST
- Where
- Marin County, 1.62 mi NNW of Manor to 1.55 mi NNW of Manor
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.003, -122.606
Flooding damaged White Hill Middle School and classes were cancelled on Monday December 3rd due to classrooms being flooded. Significant flooding occurred with the library and several other classrooms covered in mud. Two art classrooms and two seventh grade classrooms, as well as an administrative office and a staff room suffered water damage.
Flood, San Francisco
- When
- December 2, 8:16 AM PST
- Where
- San Francisco County, 2.78 mi NE of San Francisco to 2.84 mi NE of San Francisco
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.773, -122.409
Law enforcement reports street flooding on 8th street.
Strong Wind, North Bay Interior Valleys
- When
- December 2, 8:20 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
A large tree fell onto the roof of a vacant house in Sebastopol on Robinson Road. The tree fell between the garage and the home next door, taking down a deck and a chimney.
Flood, Contra Costa
- When
- December 2, 8:56 AM PST
- Where
- Contra Costa County, 0.88 mi SW of Greenbrook to 1.2 mi N of San Ramon
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.810, -121.990
Law enforcement reported roadway flooding on Interstate 680 N at Sycamore Valley Road.
Flash Flood, Marin
- When
- December 2, 9:00 AM PST
- Where
- Marin County, San Anselmo to 0.05 mi SSE of San Anselmo
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 37.980, -122.570
Water level reached 12.59 feet on San Anselmo Creek gauge. Gauge operators indicated that flooding begins above 11.1 feet on that gauge. Flooding was reported on nearby Sleepy Hollow Creek impacting lower floors of residences on Butterfield Road.
Flash Flood, Sonoma
- When
- December 2, 9:00 AM PST
- Where
- Sonoma County, 1.23 mi W of Petaluma Sky Rnch Ar to 0.93 mi W of Petaluma Sky Rnch Ar
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 38.251, -122.643
The water level on Willow Brook at Penngrove park reached 61.9 feet. Water on the creek at this location goes out of its banks at 60.7 feet with minor flooding in Penngrove Park in Petaluma.
Flood, San Francisco
- When
- December 2, 9:00 AM PST
- Where
- San Francisco County, 1.68 mi NE of San Francisco to 1.65 mi NE of San Francisco
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 37.768, -122.429
The Church Street Muni station was shut down due to flooding, which resulted in a loss of service on the line from West Portal to the Embarcadero.
Strong Wind, San Francisco
- When
- December 2, 9:00 AM PST
- Where
- San Francisco forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 37.778, -122.442 (the zone’s center; the record gives no point)
Numerous trees down across the City of San Francisco. Newspaper reports that public works responded to over 40 downed trees. Blocked roadways at California and Cherry Streets in Laurel Heights were reported. Washington Square, Mount Davidson, and Golden Gate parks reported trees down. Several roads were closed in Golden Gate Park including MLK Drive, 25th Avenue, and 47th Avenue between Fulton Street and JFK Drive. 10 cars were damaged by falling tree branches.
Debris Flow, Santa Cruz
- When
- December 2, 9:00 AM PST
- Where
- Santa Cruz County, 2.89 mi ENE of Mission Spgs to 2.91 mi ENE of Mission Spgs
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 37.080, -121.979
Heavy rain triggered a mud and landslide that lead to a washout of Vine Hill Road. The road was completely closed for 4 days for repairs.
Flood, Sonoma
- When
- December 2, 9:07 AM PST
- Where
- Sonoma County, 1.75 mi SW of Hilton to 2.35 mi SSW of Hilton
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.480, -122.950
Law Enforcement reports flooding leading to road closures at the intersection of Green Valley Road and State Route 116.
Flash Flood, Sonoma
- When
- December 2, 10:00 AM PST
- Where
- Sonoma County, 0.94 mi W of Petaluma Sky Rnch Ar to 1.24 mi W of Petaluma Sky Rnch Ar
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 38.251, -122.637
The water level on Willow Brook at Penngrove park reached 62.1 feet. Water on the creek at this location goes out of its banks at 60.7 feet with minor flooding in Penngrove Park in Petaluma.
Flood, Santa Cruz
- When
- December 2, 11:01 AM PST
- Where
- Santa Cruz County, 2.84 mi ENE of Mission Spgs to 2.95 mi ENE of Mission Spgs
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.080, -121.980
Road washed out at Vine Hill Road near Highway 17 due to flooding.
Flash Flood, Monterey
- When
- December 2, 2:12 PM PST
- Where
- Monterey County, 1.38 mi N of Posts to 1.1 mi NNE of Posts
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 36.250, -121.770
The water level on the Big Sur River near Big Sur reached 10.42 feet. Flooding begins with levels above 10.0 feet with minor flash flooding in the Big Sur area.
Strong Wind, North Bay Interior Valleys
- When
- December 5, 7:10 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Sonoma County officials reported that an oak tree fell and blocked Bennett Valley Road near Lafranconi Road at 7:10 A.M. on Wednesday morning. The tree was struck by a car. There were no injuries.
Debris Flow, Sonoma
- When
- December 5, 1:30 PM PST
- Where
- Sonoma County, 3.41 mi NW of Jenner to 3.38 mi NW of Jenner
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 38.480, -123.170
Highway 1 was closed north of Jenner due to a significant mud and rock slide blocking the lanes of the road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, December 2 to 3, 2012$10 million · 1 event
- Dense Fog in Minnesota, December 2, 20122 injured · $20,000 · 1 event
- High Wind in Wyoming, December 2 to 3, 201272 kt wind · 22 events
- Dense Fog in Wisconsin, December 2 to 3, 201220 events
- Dense Fog in Virginia, December 2, 20127 events
- Debris Flows and Flood in California, December 2, 201278 kt wind · 7 events
- Flooding in Oregon, December 2 to 6, 20127 events
- Flooding and Dense Fog in California, December 2 to 4, 2012$10,000 · 6 events
- High Wind in Wyoming, December 2, 201263 kt wind · 5 events
- High Wind in Montana, December 2, 201267 kt wind · 4 events
- High Wind in Wyoming, December 2, 201269 kt wind · 4 events
- Dense Fog in West Virginia, December 2, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426214, 426076, 426026, 426078, 426031, 426038, 426040, 425203, 425204, 425205, 425207, 425208, 425209, 425210, 426217, 426035, 425211, 426075, 425212, 425199, 425200, 425216, 426019, 426218, 425213, 425201, 425214, 425202, 426215, 426216.